Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 98, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 15, 2022, 10:22 AM CDT for 4 counties in Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2022, 10:22 AM CDT (15:22 UTC)
- Expired
- May 15, 2022, 11:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 8:45 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:44 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 15, 6:44 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 644 AM CDT Sun May 15 2022 Key Messages: 1. Severe Thunderstorms Likely Today. 2. Cooler and Drier Monday. 3. Additional thunderstorm chances Tuesday through Thursday. Wetter pattern next weekend? .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Sun May 15 2022 A cluster of thunderstorms was occuring across northeast Oklahoma and southeast Kansas early this morning. This area was being influenced by a weak mid level vort max across Oklahoma as well as the presence a decent theta-e/instability gradient. These storms may creep into the far SW Missouri before weakening and shifting south into Arkansas. The main concern for today is the severe thunderstorm threat. A shortwave trough and associated increase in wind shear will move towards the area from the northwest this morning. Showers and thunderstorms were ongoing this morning across Nebraska, and this will be the area to watch storms organize further and move southeast towards the area during the late morning hours. Temperatures should warm into the low 80s by late morning/early afternoon as filtered sunshine is likely. The 00z High Resolution Ensemble Forecast continues to show very high probabilities that storms will increase in coverage and strength from late morning, lasting into the afternoon and early evening hours (storms moving in from the northwest). The combination of 2000-3000j/kg of ML CAPE, 40kts of 0-6km shear and steep low/mid level lapse rates all points to severe storm organization across the area. The main question that we have is the exact storm mode/structure. Several models have been consistent in a severe squall line that races through the area during the afternoon with a strong cold pool associated with it. Other models show more of a discreet/supercellular mode with less upscale growth. If the squall line indeed forms, then damaging winds of 60-70 mph would be likely (can't rule out locally higher gusts), along with large hail. If the storm mode remains more supercellular, then significant hail (2 inches or greater) along with damaging winds would be the main threats. The tornado threat remains low given the overall weak low level wind shear. Regardless of storm mode, severe storms are likely and everyone should remain weather aware today. The flash flood threat remains low at this time due to the expected fast moving nature of the storms. However the 00z HREF does show small pockets of 1-1.5 inches of rainfall which could cause minor flooding. If the intense squall line does not form, then enough instability could be present for storms to linger into the evening hours. Storms will likely be out of the region by Midnight, possibly well before. Dry air works in overnight with lows in the lower 50s by Monday morning. .LONG TERM...(Monday through Saturday) Issued at 245 AM CDT Sun May 15 2022 If you like sunshine, temps in the 70s and a dry airmass (dewpoints in the 40s), then Monday is your day. High pressure builds in and looks to be the pick day of the week. Southerly winds return on Tuesday with warming temps and increasing moisture. Rain chances during the day look low due to weak forcing, however Tuesday night a strong low level jet will develop and nose into the area. Showers and thunderstorms will be possible overnight into Wednesday morning. If enough instability and shear match up, then a few severe storms with large hail would be possible. Currently the highest probs for this are north of I-44. The zonal flow pattern continues Wednesday through early Friday however slight mid level height increases could keep the precip chances low. This can be seen in the model ensembles which differ in the amounts/coverage of precip during the mid/late week timeframe. If precip is sparse, then temps would likely respond back into the low to mid 80s on an afternoon basis. Ensembles continue to show an increasing potential for a southwest flow pattern next weekend as a long wave trough develops out west. This could increase precip chances and lower temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 642 AM CDT Sun May 15 2022 VFR conditions are likely until mid day or afternoon when showers and thunderstorms move into the sites from the northwest. Heavy thunderstorms are possible with damaging winds and hail. Tried to highlight the times as a tempo group for JLN and SGF. BBG is a little more uncertain. Winds will be light and variable this morning, becoming westerly this afternoon and eventually northerly tonight into Monday morning. MVFR ceilings are looking likely early Monday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous weather outlook, May 15, 6:03 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 603 AM CDT Sun May 15 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 603 AM CDT Sun May 15 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... A significant round of showers and thunderstorms is expected today. Thunderstorms will approach from the northwest late this morning and continue to move through during the afternoon and evening hours. Large hail to the size of golf balls, damaging wind gusts up to 70 mph and frequent lightning are the primary threats. The tornado potential remains low. Localized flooding is possible if storms move over the same areas. If thunderstorms develop into a line, then the damaging wind threat could further increase. If thunderstorms remain separated/supercellular, then the large hail threat could further increase. Changes to the storm mode and intensity is possible today. Stay up on the forecast for any changes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night into Wednesday. A few strong to severe storms are possible, especially north of Interstate 44. Additional thunderstorm chances exist Thursday and Friday. Severe thunderstorms are possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today across the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:41 AM CDT | Special Weather Statement | SGF | McDonald | 34 min |
| May 15, 9:18 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair, Vernon | 57 min |
| May 15, 9:57 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 48 min |
| May 15, 10:12 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Cedar, Dallas, Hickory, Laclede and 4 more | 63 min |
| May 15, 10:55 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Newton, Stone | 65 min |
| May 15, 11:11 AM CDT | Special Weather Statement | SGF | Camden, Laclede, Miller | 49 min |
| May 15, 11:37 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 53 min |
| May 15, 11:55 AM CDT | Special Weather Statement | SGF | Laclede, Pulaski | 50 min |
| May 15, 11:58 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 36 min |
| May 15, 12:25 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 65 min |
| May 15, 12:50 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 40 min |
| May 15, 12:53 PM CDT | Special Weather Statement | SGF | Maries | 22 min |
| May 15, 1:15 PM CDT | Special Weather Statement | SGF | Ozark | 45 min |
| May 15, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.